Excruciating stomach pain on Tecfidera

Discuss Tecfidera (BG-12, dimethyl fumarate) as an oral treatment for multiple sclerosis.

Stomach pain on Tecfidera

None
4
31%
Slight
1
8%
Bothersome
0
No votes
Severe
8
62%
 
Total votes : 13

Excruciating stomach pain on Tecfidera

Postby Charlene21281 » Mon Sep 16, 2013 2:55 pm

Hi all.

When I started Tecfidera, the first week I had itching on my arms, legs, and back of my neck and flushing that was all pretty much bearable and subsided after an hour. Right at week 3 the stomach pain started. It wasn't a minimal pain like Tecfidera said it would be, it was excruciating and I was doubled over in pain and nausea for two hours at a time. Perhaps there are others who relate.

A few days ago I went to a Tecfidera sponsored dinner at he Sheraton hotel and the dr doing the QandA is the director of neurology at a local MS center. I was baffled at why this pain. Here is what he said:

The stomach pain can be severe, like someone has just grabbed your stomach and twisted it. This feeling results from Tecfidera irritating the lining of the stomach and causing it to inflame. This is the real effect it has on the stomach. To treat this, take 1000mg of Carafate, 1 hr before taking the Tecfidera pill. The carafate will dissolve and coat the stomach lining and protect it.

I let my neurologist know and I will see if this helps. In the meantime I have restarted Tecfidera from scratch on the low dose because I had to stop after the third bout of pain until I got some answers.

Let me know your experience with this.
Charlene21281
Newbie
 
Posts: 4
Joined: Mon Sep 16, 2013 2:37 pm

Advertisement

Re: Excruciating stomach pain on Tecfidera

Postby NHE » Mon Sep 16, 2013 11:36 pm

Charlene21281 wrote:The stomach pain can be severe, like someone has just grabbed your stomach and twisted it. This feeling results from Tecfidera irritating the lining of the stomach and causing it to inflame. This is the real effect it has on the stomach. To treat this, take 1000mg of Carafate, 1 hr before taking the Tecfidera pill. The carafate will dissolve and coat the stomach lining and protect it.


Hi Charlene,
Welcome to ThisIsMS. Carafate may indeed be helpful. However, it contains aluminum and long term use could lead to aluminum toxicity. http://www.drugs.com/sfx/carafate-side-effects.html It's recommended for short term usage, i.e., up to 8 weeks. http://www.drugs.com/cdi/carafate.html Perhaps your doctor could make a suggestion for a similar drug that's compatible with long-term usage.

Have you tried some of the other suggestions people have made here such as taking Tecfidera with a protein rich meal?

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3322
Joined: Sat Nov 20, 2004 4:00 pm

Re: Excruciating stomach pain on Tecfidera

Postby Charlene21281 » Tue Sep 17, 2013 9:18 am

I have, and I have taken it with fatty foods like the tecfidera reps suggested. I was told at that tecfidera dinner i went to that if I could just make it past the first eight weeks then it should be fine as the sideeffects greatly decrease at that time, so if carafate takes me through the rough initial phase then it might be the solution for me. The pain I felt was like a localized burning feeling, like an ulcer, so when this renouned director of neurology explained it to me it made perfect sense, plus, he's had ms for 22 years he said when I asked if he was sure. I also checked out the other posts about keeping food in your stomach and drinking lots of water, but that may be doing nothing more than diluting the contents of the stomach and I don't have steady access to food and water at work. Chemically coating the stomach sounds like a better option for me, and I dont normally eat heavy protein or fatty foods. I'm more of a fruit and salad type person. Ill see how it goes, waiting for my neuro to get back to me for a prescription.

Thanks
Charlene21281
Newbie
 
Posts: 4
Joined: Mon Sep 16, 2013 2:37 pm

Re: Excruciating stomach pain on Tecfidera

Postby Charlene21281 » Fri Oct 18, 2013 3:23 pm

Update:

Since my last post I have restarted tecfidera and I am still on it. Rather than carafate, my neuro prescribed zantac and said try it first to see how I do. I can honestly say that it had been a world of difference for me. Twice a day I take the 240 tecfidera with 150 mg of ranitidine (the generic zantac). Not once did I experience stomach pain or nausea. One day I forgot to take the zantac with it, and sure enough within a few hours I started to experience slight nausea and stomach discomfort. I went and counted my pills and that was how I realized I forgot to take it. I haven't forgotten to take it since and I have been completely symptom free. I can only conclude that the nausea was a result of the stomach irritation because zantac not only took care of the pain but also the nausea.

I don't do any of the other things that others do to manage their symptoms, like diet modification and such but everyone is different. All I can say is that my first experience with tecfidera symptoms almost spelled the end for me, and I believe that thanks to zantac, I am now free of pain and nausea and can now stay on tecfidera. I would like to encourage anyone who had an initially bad experience with tecfidera to stick with it, and to do research and ask questions and try different options to see if their is a symptom management that is right for you.
Charlene21281
Newbie
 
Posts: 4
Joined: Mon Sep 16, 2013 2:37 pm

Re: Excruciating stomach pain on Tecfidera

Postby geebee1986 » Tue Dec 31, 2013 1:23 pm

I've experienced extreme stomach pain after taking Tecfidera. It's above my belly button and below my rib cage. It's unbearable and I roll and writhe and double over trying to tollerate it, but for me it only lasts a few minutes. Also, when I take the meds regularly it stops happening after week or so.
geebee1986
Newbie
 
Posts: 3
Joined: Tue Dec 31, 2013 1:15 pm

Re: Excruciating stomach pain on Tecfidera

Postby DanaL » Tue Dec 31, 2013 7:01 pm

I experienced that kind of pain too during the second week (first week at full dose). I took Bentyl which relieved it but I was too nauseated to eat and just extremely tired. I quit and restarted just 120 mg for 4 weeks, and then 2 per day. I don't have any stomach problems with it now except very occasionally, and I tended to have those anyway (have acid reflux and some stress induced gastro stuff anyway). The flushing is still pretty intense though no matter what I eat.
DanaL
Newbie
 
Posts: 7
Joined: Thu Dec 26, 2013 9:26 pm

Re: Excruciating stomach pain on Tecfidera

Postby ryanmc77 » Sun Jan 19, 2014 7:52 pm

Been on tec since june 2013. Week 3 to 8 was hell. Cannabis was the only thing that got me threw the stomach pain.
ryanmc77
Newbie
 
Posts: 4
Joined: Wed Jul 03, 2013 6:36 am

Re: Excruciating stomach pain on Tecfidera

Postby Linnibel » Sat Jul 12, 2014 2:31 am

Glad to see your post! Struggling with nausea, vomiting, diarrhoea & abdo pain, so will definitely give this a go when I restart! Was thinking about trying some probiotics....
Linnibel
Newbie
 
Posts: 7
Joined: Fri Jul 11, 2014 9:55 pm


Return to Tecfidera (BG-12, dimethyl fumarate)

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service